Alert archive / Texas / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Midland/Odessa, TX

January 8, 20219 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this winter storm watch at Jan 8, 2021, 3:50 AM CST for 9 counties in Texas; Lea County, New Mexico. It took effect at Jan 9, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2021, 3:50 AM CST (09:50 UTC)
In effect from
Jan 9, 2021, 6:00 PM CST
Expired
Jan 9, 2021, 2:22 PM CST
In force
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2602 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS44 KMAF 080950
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
350 AM CST Fri Jan 8 2021

...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND
SUNDAY...

.A storm system will bring another chance of snow to much of the
Permian Basin and southeast New Mexico Saturday night and Sunday.
Major impacts are possible either side of a line from Tatum to 
Lamesa to Colorado City with 4-6 inches of snow possible.

NMZ029-TXZ045>048-052-053-082200-
/O.NEW.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/
Northern Lea County-Gaines-Dawson-Borden-Scurry-Howard-Mitchell-
Including the cities of Tatum, Seminole, Lamesa, Big Spring, 
and Colorado City
350 AM CST Fri Jan 8 2021 /250 AM MST Fri Jan 8 2021/

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Accumulations of 4-6 inches
  possible.

* WHERE...In New Mexico, Northern Lea County. In Texas, Gaines, 
  Dawson, Borden, Scurry, Howard and Mitchell Counties.

* WHEN...From Saturday evening through Sunday afternoon.

* IMPACTS...Expect snow covered roads, sidewalks, and other
  exposed surfaces. Dangerous travel conditions are possible
  across the area. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
3 follow-up statements
704 
WWUS44 KMAF 081945
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
145 PM CST Fri Jan 8 2021

...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND
SUNDAY...

.A storm system will bring another chance of snow to much of the
Permian Basin and southeast New Mexico Saturday night and Sunday.
Major impacts are possible either side of a line from Tatum to
Lamesa to Colorado City with 4-6 inches of snow possible.

NMZ029-TXZ045>048-052-053-091300-
/O.CON.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/
Northern Lea County-Gaines-Dawson-Borden-Scurry-Howard-Mitchell-
Including the cities of Tatum, Seminole, Lamesa, Big Spring, 
and Colorado City
145 PM CST Fri Jan 8 2021 /1245 PM MST Fri Jan 8 2021/

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible.

* WHERE...In New Mexico, Northern Lea County.  In Texas, Gaines, 
  Dawson, Borden, Scurry, Mitchell and Howard Counties.

* WHEN...From Saturday evening through Sunday afternoon.

* IMPACTS...Expect snow covered roads, sidewalks, and other
  exposed surfaces.  Dangerous travel conditions are possible
  across the area.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.  

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland

44
661 
WWUS44 KMAF 091013
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
413 AM CST Sat Jan 9 2021

...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND
SUNDAY...

.A storm system will bring another chance of snow to much of the
Permian Basin and southeast New Mexico Saturday night and Sunday.
Major impacts are possible along and north of a line from Hobbs 
to Andrews to Garden City with 4-8 inches of snow possible.

NMZ033-TXZ050-051-063-092215-
/O.EXA.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/
Central Lea County-Andrews-Martin-Glasscock-
Including the cities of Hobbs, Lovington, Andrews, and Stanton
413 AM CST Sat Jan 9 2021 /313 AM MST Sat Jan 9 2021/

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible.

* WHERE...In New Mexico, Central Lea County. In Texas, Andrews, 
  Martin and Glasscock Counties.

* WHEN...From this evening through Sunday afternoon.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Expect very icy and snow covered roads,
  sidewalks, and other exposed surfaces. Dangerous travel
  conditions are also expected across the area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NMZ029-TXZ045>048-052-053-092215-
/O.CON.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/
Northern Lea County-Gaines-Dawson-Borden-Scurry-Howard-Mitchell-
Including the cities of Tatum, Seminole, Lamesa, Big Spring, 
and Colorado City
413 AM CST Sat Jan 9 2021 /313 AM MST Sat Jan 9 2021/

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 
  inches possible.

* WHERE...In New Mexico, Northern Lea County. In Texas, Dawson, 
  Borden, Scurry, Mitchell, Howard and Gaines Counties.

* WHEN...From this evening through Sunday afternoon.

* IMPACTS...Expect very icy and snow covered roads,
  sidewalks, and other exposed surfaces. Dangerous travel
  conditions are also expected across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland
041 
WWUS44 KMAF 092022
WSWMAF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Midland/Odessa TX
222 PM CST Sat Jan 9 2021

...ANOTHER WINTER STORM TO BRING HEAVY SNOW SATURDAY NIGHT AND
SUNDAY...

A storm system will bring another chance of snow to much of the 
Permian Basin and southeast New Mexico Saturday night and Sunday. 
Major impacts are possible along and north of a line from Hobbs to
Andrews to Garden City with 4-8 inches of snow possible. Just south
of the warning area 1 to 3 inches are possible.

NMZ029-033-TXZ045>048-050>053-063-110000-
/O.UPG.KMAF.WS.A.0001.210110T0000Z-210111T0000Z/
/O.NEW.KMAF.WS.W.0001.210110T0000Z-210111T0000Z/
Northern Lea County-Central Lea County-Gaines-Dawson-Borden-
Scurry-Andrews-Martin-Howard-Mitchell-Glasscock-
Including the cities of Tatum, Hobbs, Lovington, Seminole, 
Lamesa, Andrews, Stanton, Big Spring, and Colorado City
222 PM CST Sat Jan 9 2021 /122 PM MST Sat Jan 9 2021/

...WINTER STORM WARNING IN EFFECT FROM THIS EVENING THROUGH
SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Portions of southeast New Mexico and West Texas.

* WHEN...From this evening through Sunday afternoon.

* IMPACTS...Travel could be very difficult.

* ADDITIONAL DETAILS...Expect very icy and snow covered roads,
  sidewalks, and other exposed surfaces. Dangerous travel
  conditions are also expected across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

TXZ061-062-110000-
/O.NEW.KMAF.WS.W.0001.210110T0000Z-210111T0000Z/
Ector-Midland-
Including the cities of Odessa and Midland
222 PM CST Sat Jan 9 2021

...WINTER STORM WARNING IN EFFECT FROM THIS EVENING THROUGH 
SUNDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations up to 4 
  inches possible.

* WHERE...Ector and Midland Counties.

* WHEN...From this evening through Sunday afternoon.

* IMPACTS...Expect very icy and snow covered roads,
  sidewalks, and other exposed surfaces. Dangerous travel
  conditions are also expected across the area.

* ADDITIONAL DETAILS...Expect very icy and snow covered roads,
  sidewalks, and other exposed surfaces. Dangerous travel
  conditions are also expected across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 800-452-
9292.

&&

$$

NMZ027-028-034-TXZ060-068>070-270-110000-
/O.NEW.KMAF.WW.Y.0002.210110T0000Z-210111T0000Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Southern Lea County-Winkler-Crane-Upton-Reagan-
Guadalupe Mountains Above 7000 Feet-
Including the cities of Queen, Artesia, Carlsbad, Eunice, Jal, 
Kermit, Crane, McCamey, Rankin, and Big Lake
222 PM CST Sat Jan 9 2021 /122 PM MST Sat Jan 9 2021/

...WINTER WEATHER ADVISORY IN EFFECT FROM THIS EVENING THROUGH SUNDAY
AFTERNOON...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County and 
  Eddy County Plains, and Southern Lea County. In Texas, 
  Winkler, Crane, Upton and Reagan Counties, and Guadalupe 
  Mountains Above 7000 Feet.

* WHEN...From this evening through Sunday afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

In New Mexico, the latest road conditions can be obtained by
calling 800-432-4269. In Texas, the latest road conditions can be
obtained by calling 800-452-9292.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/midland

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm watch went out at Jan 7, 10:53 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Jan 7, 10:53 PM CST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1053 PM CST Thu Jan 7 2021

.DISCUSSION...

See the 06Z Aviation Discussion Below.

&&

.AVIATION...

Light east winds will persist till tomorrow afternoon as winds
will veer towards the southeast. VFR conditions will continue for
most sites for the next 24 hours, expect KMAF and KHOB which
could see development of a low cloud deck tomorrow morning.
Possible temporary low CIGs tomorrow morning for those sites but
confidence is to low to include them in this TAF cycle.

&&

PREV DISCUSSION... /issued 245 PM CST Thu Jan 7 2021/

DISCUSSION...

WV imagery shows a large trough exiting the MS Valley, w/weak upper-
level ridging attempting to develop over the SW CONUS, leaving West
Texas and Southeast New Mexico under NW flow aloft.  At the surface,
abundant insolation is allowing temps similar to yesterday's, and
afternoon highs should top out right around normal.  Overnight, a
weak front will backdoor into the area, and will combine
w/decreasing thicknesses to shave a few degrees off afternoon highs
from today's.

Meanwhile, a trough will make landfall in the PacNW, close off, and
dig to the Four Corners by 18Z Saturday.  Ahead of this, return flow
will bring in a stratus deck Saturday morning, and this will persist
along and east of the Pecos all day, keeping temps well-below normal
there.  Saturday night, the trough will dig farther southeast,
arriving in SE NM 12Z Sunday, pivot through the Permian Basin Sunday
afternoon, and quickly move to the ArklaTex by 18Z Monday.
Precipitation will begin ahead of the trough Saturday evening, with
RASN developing south overnight on increasing isentropic upglide
ahead of the trough. This mix should change over to all SN northern
fringes by 12Z Sunday, and to the NM/Texas border or so 12-18Z
Sunday.  This event looks to be mostly RA and/or SN, but forecast
soundings suggest brief FZRA in some locations before rapid wet-
bulbing saturates the column deep enough for snow. little or no
ice accumulations are expected. Snow ratios start out pretty low
Saturday evening, but increase to 10-11:1 over Lea County and our
northern two tiers of Texas counties by Sunday. Both the NAM and
GFS show best lift in the saturated DGZ 12-18Z Sunday north of
I-20. Snow totals look to be in the 3-4" range over our
northernmost counties, w/Scurry getting just over 4" in places.
This may warrant an advisory or watch next package. Like the last
system, the snow gradient will be pretty tight N-S, and so will be
highly dependent on the track of the low. For now, we'll keep a
mention of this in the HWO, as well as an SPS.

As mentioned above, the trough will quickly pivot through the
Permian Basin Sunday, and exit the area by 00Z or so.  A secondary
trough will develop over the area later in the week, keeping
temperatures below normal.  Plus, any snowpack leftover from the
weekend will keep temps at a minimum, as well.  All the long-range
models keep the secondary trough in place over the region through
the extended, and temperatures may get back to normal by the end of
the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     25  49  26  47 /   0   0   0   0
Carlsbad                       21  54  23  50 /   0   0   0   0
Dryden                         30  57  30  53 /   0   0   0   0
Fort Stockton                  28  56  28  55 /   0   0   0   0
Guadalupe Pass                 32  54  29  52 /   0   0   0   0
Hobbs                          21  51  21  45 /   0   0   0   0
Marfa                          23  62  23  60 /   0   0   0   0
Midland Intl Airport           25  52  25  48 /   0   0   0   0
Odessa                         24  53  25  48 /   0   0   0   0
Wink                           24  55  25  51 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

89/49
Hazardous weather outlook, Jan 7, 1:22 PM CST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
122 PM CST Thu Jan 7 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
122 PM CST Thu Jan 7 2021 /1222 PM MST Thu Jan 7 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Increasing probability of snow accumulations Sunday across portions
of Southeast New Mexico, the Northern Permian Basin, and the Upper
Trans Pecos. Highest impacts likely to occur over the northeast
Permian Basin. Some travel impacts expected Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Winter Storm Watches in Texas, 2021Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.